Florida, 2022

Hail in Florida, May 20, 2022

May 20, 2022 · NWS MLB · 1 event in 1 county or zone

A thunderstorm that developed along the sea breeze became severe as it moved north into Saint Lucie County, where it produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A thunderstorm that developed along the sea breeze became severe as it moved north into Saint Lucie County, where it produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 20, 9:52 AM EST, 3 hours 36 minutes earlier.

Area forecast discussion, May 20, 9:52 AM EST, 3 hours 36 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Melbourne FL
1052 AM EDT Fri May 20 2022

.UPDATE...

Debris showers from earlier convection continue from Orlando to
the Treasure Coast. One particularly vigorous storm developed in
northern Osceola County, moving through Kissimmee and the southeast
Orlando metro. Convection in east central Florida is on the
downtrend for now, but is expected to increase again in the
afternoon with additional daytime heating. For this update,
tweaked most of the forecast to match current trends, most
notably increasing PoPs in the very short term to 60% through the
interior and bumping afternoon highs down a couple more degrees.

&&

.DISCUSSION...

Today-tonight...(Modified Previous Discussion) High PWAT
(1.75"-2.00") air will spread northward through central FL through
the day, leading to high coverage of diurnal showers/storms.
Expect early onset (by mid morning) across the Treasure
Coast/Lake-O region, with activity steadily developing northward
through the day. While enhanced onshore wind component (ECSB circ)
will try to develop, initial and secondary (outflow generated
convection is likely to become dominant before a well- defined sea
breeze boundary can form. Regardless of this, expect widespread
(80-90 percent) coverage across the area today with copious
rainfall amounts 1-2" average/locally 3-5"+ where storms and
boundaries merge or collide. Brief gusty winds and frequent
lightning are also expected near these collisions, with rapidly
northward-propagating outflows regenerating storms successively
farther in that direction. Max temps should "only" reach the U80s
-90, although some southern locations where storms begin the
 earliest may only see M80s.

Scattered storms linger well into the evening, mainly across the
north and possibly central CWA with POPs 40 south to 60 north.
Mins in the L70s.

&&

.AVIATION...
High coverage and redevelopment of convection expected to continue
today. Convection is currently on the downtrend with mainly debris
showers, but expecting another round as daytime heating provides
additional energy. VCTS and TEMPOS for TSRA around 18Z (a little
earlier along the Treasure Coast and a little later north of MCO)
with VIS reductions to IFR, followed by another period of
stratiform debris showers with MVFR/IFR reductions. Activity
winding down by midnight. High rain chances again tomorrow.

&&

.MARINE...
Today...S/SSW winds around 10 kts backing to SE 15 kts in the
afternoon as the axis of high pressure over the western Atlantic
lifts for C FL. Seas 2-3 ft. Likely to see higher winds
and seas will near increasing coverage of showers/storms from late
morning through early evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  90  72  85  72 /  70  50  80  30
MCO  89  74  89  72 /  80  60  80  30
MLB  87  74  86  74 /  80  50  80  30
VRB  88  73  88  72 /  80  50  60  30
LEE  89  72  86  72 /  80  70  80  30
SFB  89  73  88  72 /  80  60  80  30
ORL  88  75  89  74 /  80  60  80  30
FPR  88  73  88  72 /  80  40  60  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Haley/Fehling/Sharp
Hazardous weather outlook, May 20, 11:58 AM EST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1258 PM EDT Fri May 20 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-210200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1258 PM EDT Fri May 20 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Strong to marginally severe thunderstorms will be possible this
afternoon and evening as instability increases due to additional
moisture and upper level energy. Primary hazards will be wind
gusts of 45 to 55 mph, with gusts to 60 mph possible in the
strongest storms, as well as 0.5 to 1 inch hail, frequent cloud-
to- ground lightning, and torrential downpours. Move indoors to
safety at the first sign of threatening skies, or if you hear
thunder.

.FLOOD IMPACT...
Torrential rain is expected from today's storms. Many areas will
receive between 1 and 2 inches of rainfall, with some locations
which see repeated rounds of storms pickup up 3 to 5 inches, and
possibly a little more. This will produce rapid inundation of
roads, and other urban and other poorly drained, low lying areas.

Never attempt to cross flooded roads, as the water depth may be
too great to allow your vehicle to make it safely through. Turn
around, don't drown.

.RIP CURRENT IMPACT...
There will be a Moderate risk of dangerous rip currents at the
central Florida Atlantic beaches today. While rip currents will be
present all day, they will be most numerous after 300 PM.

Remember to always swim within sight of a lifeguard and never enter
the ocean alone.

.MARINE THUNDERSTORM GUST IMPACT...
Storms will also be capable of producing wind gusts in excess of
35 knots and locally higher waves as they move northward across
area lakes, the Intracoastal Waterway, and local Atlantic waters.
Boaters should water for storms approaching from the south today
and seek safe harbor ahead of any storms.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.
However, please relay any reports of flooding or rainfall amounts
of two inches or greater to the National Weather Service in
Melbourne.

Haley

In the hours before

Local storm report, May 20, 9:48 AM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1048 AM EDT FRI MAY 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     TSTM WND GST     ORLANDO INTL AIRPORT    28.42N  81.32W
05/20/2022  M41 MPH          ORANGE             FL   MESONET

            TMCO ITWS MEASURED A WIND GUST OF 36KT/41MPH OUT OF THE
            SOUTHWEST.

&&

EVENT NUMBER MLB2200185

KRF
Special weather statement, May 20, 12:44 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Melbourne FL
144 PM EDT Fri May 20 2022

FLZ164-259-264-201845-
Inland St. Lucie FL-Inland Martin FL-Coastal Martin FL-
144 PM EDT Fri May 20 2022

...A strong thunderstorm will impact portions of southwestern St.
Lucie and Martin Counties through 245 PM EDT...

At 144 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of North County Airport, or 12 miles southeast of
Indiantown, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stuart, Indiantown, Tequesta, Jupiter Island and Palm City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2697 8008 2697 8014 2696 8014 2696 8057
      2733 8061 2711 8010 2703 8008
TIME...MOT...LOC 1744Z 213DEG 21KT 2686 8039

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Fehling

The radar

The Melbourne radar (KMLB), 96 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Lucie

When
May 20, 1:28 PM EST
Where
St. Lucie County, 1.25 mi SE of Ancona
Measured
1 in hail
Reported by
Public
Coordinates
27.318, -80.264

The public reported quarter-sized hail along the river in Saint Lucie County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015496.